Which of the following is the most appropriate next step in management for this patient‘s condition?
The patient in this scenario has decompensated into cardiac arrest from Ventricular Tachycardia (Vtach). The patient’s history of heart failure puts him at risk for cardiac arrhythmias. It is important to be suspicious of transient cardiac dysrhythmias for any patients who present to the Emergency Department with syncope and no prodromal symptoms. A lack of prodromal symptoms (i.e., diaphoresis, dizziness, nausea) prior to syncope should raise concern for a possible cardiac etiology of the syncope. Choice A (Synchronized Cardioversion) would be the correct management for patients with Vtach with a pulse or patients with tachyarrhythmias and hemodynamic instability (i.e., hypotension). Choice C (Transcutaneous Pacing) would be the correct management for patients with bradyarrhythmia and hemodynamic instability. If Transcutaneous Pacing is ineffective at increasing the heart rate, and the patient remains hemodynamically unstable, the next step would be Transvenous Pacing. But, our case is pulseless ventricular tachycardia, so there is no indication for transcutaneous pacing. Choice D (Intravenous adrenaline 1 mg) may be helpful in a patient with cardiac arrest with Pulseless Electrical Activity or Asystole, VTach, or VFib, but this is not the best initial action. The ACLS algorithm indicates that all patients with cardiac arrest due to Pulseless Ventricular Tachycardia or Ventricular Fibrillation should receive Asynchronized Cardioversion (Choice B). Asynchronized Cardioversion is also called defibrillation. CPR may be initiated prior to cardioversion if defibrillation pads are not attached to the patient.
Long B, Koyfman A, Anantharaman V, Lim S, Ong MH, Kenneth T, Manning JE. “Chapter 24: Cardiac Resuscitation”. In: Tintinalli JE, Ma O, Yealy DM, Meckler GD, Stapczynski J, Cline DM, Thomas SH. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9thed. McGraw-Hill.